Oklahoma, 2011

High Wind in Oklahoma, May 30, 2011

May 30, 2011 · NWS AMA · 2 events in 1 county or zone

A tight pressure gradient during the afternoon hours resulted in strong non-thunderstorm wind gusts across the western Oklahoma Panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A tight pressure gradient during the afternoon hours resulted in strong non-thunderstorm wind gusts across the western Oklahoma Panhandle. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 30, 11:26 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, May 30, 11:26 AM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1226 PM CDT MON MAY 30 2011

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH 18Z TUESDAY. SOUTHWESTERLY WINDS
20 TO 30 KNOTS WITH GUSTS TO AROUND 35 KNOTS ARE EXPECTED TO INCREASE
TO AROUND 25 TO 35 KNOTS WITH GUSTS NEAR 40 AND 45 KNOTS BY 19Z TO
21Z TODAY...BECOMING WESTERLY 15 TO 25 KNOTS WITH GUSTS NEAR 30 KNOTS
AROUND 00Z TO 02Z TUESDAY...AND THEN NORTHWESTERLY TO NORTHERLY 10 TO
15 KNOTS AFTER 04Z TO 06Z TUESDAY. WINDS WILL THEN VEER AROUND TO THE
NORTHEAST 10 TO 15 KNOTS AFTER AROUND 14Z TO 15Z TUESDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 1131 AM CDT MON MAY 30 2011/

..CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS EXPECTED
OVER ALL BUT THE FAR EAST PANHANDLES THROUGH 10 PM CDT THIS EVENING...

UPDATE...
INCREASED HIGHS A FEW DEGREES OVER ALL BUT THE FAR EAST PANHANDLES.
ALSO...LOWERED SKY COVER AND MADE HOURLY ADJUSTMENTS TO SURFACE
WINDS AND DEWPOINTS.

DISCUSSION...
HOT AND WINDY CONDITIONS WILL PREVAIL THIS AFTERNOON INTO EARLY EVENING.

AT 1115 AM CDT...A DIFFUSE DRYLINE WAS NEAR A GUYMON TO AMARILLO LINE...
MOVING EAST WITH SURFACE DEWPOINTS FROM THE TEENS NEAR DALHART TO THE
MID 60S ALONG THE FAR EAST PANHANDLES.

CURRENT WIND ADVISORY IS IN GOOD SHAPE. GENERALLY EXPECT SLIGHTLY WINDIER
CONDITIONS TODAY COMPARED TO YESTERDAY...ESPECIALLY WITH GUSTS. WOULD
NOT BE COMPLETELY SURPRISED IF A FEW GUSTS EXCEEDED 58 MPH...ESPECIALLY
NORTH OF I-40...MAINLY BEFORE 6 PM...BUT NOT CONFIDENT ENOUGH TO
UPGRADE TO A HIGH WIND WARNING. ANY GUSTS OVER 58 MPH SHOULD BE SHORT
LIVED AND VERY LOCALIZED. MAINLY EXPECT SURFACE WINDS IN THE 25 TO
39 MPH RANGE WITH GUSTS BETWEEN 45 AND 55 MPH THIS AFTERNOON INTO
EARLY EVENING.

INCREASED HIGHS AS ABUNDANT SUN HAS ALREADY ALLOWED FOR GOOD HEATING
ACROSS MUCH OF THE PANHANDLES WITH SURFACE TEMPERATURES QUICKLY
RISING THROUGH THE 80S. HOWEVER...TEMPERATURES ARE NOT EXPECTED TO BE
AS HOT AS YESTERDAY. THINK TODAY/S RECORD HIGH OF 100 DEGREES AT
BORGER MAY BE IN JEOPARDY.

KEPT 20 PERCENT CHANCE OF THUNDERSTORMS EAST OF A PERRYTON TO
CLARENDON LINE WHERE ISOLATED DEVELOPMENT MAY OCCUR ALONG THE DRYLINE
BETWEEN 3 PM AND 1 AM. STRONG CAPPING MAY NOT ALLOW FOR ANY
DEVELOPMENT AT ALL. HOWEVER...IF STORMS CAN DEVELOP...THEY COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE AIR WILL BE
MODERATELY UNSTABLE EAST OF THE DRYLINE WITH LIFTED INDICES -4 TO -8.
HIGH CLOUD BASES AND LARGE SURFACE DEWPOINT DEPRESSIONS DO NOT
SUPPORT TORNADOES. THERE IS A SMALL CHANCE FOR DRY LIGHTNING IN THESE
AREAS DUE TO DRY LOW LEVELS.

PRODUCTS HAVE BEEN UPDATED.

MBS

FIRE WEATHER...
ONGOING RED FLAG WARNING IS IN GOOD SHAPE AND CRITICAL TO EXTREMELY
CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED OVER MUCH OF THE
PANHANDLES THIS AFTERNOON AND EARLY EVENING. HUMIDITY LEVELS HAVE
BEEN SLOW TO DROP SO FAR...BUT WILL QUICKLY FALL AS THE DRYLINE MIXES
EAST OVER THE NEXT FEW HOURS. WINDY CONDITIONS WILL PREVAIL...SO ANY
FIRES THAT DEVELOP COULD SPREAD QUICKLY.

A COLD FRONT WILL MOVE THROUGH THE PANHANDLES TONIGHT BRINGING A WIND SHIFT
TO THE NORTHWEST. WINDS SHOULD DIMINISH CONSIDERABLY AFTER SUNSET
ACROSS THE PANHANDLES...EXCEPT EAST OF THE DRYLINE OVER THE EAST
PANHANDLES.

MBS

PREV DISCUSSION... /ISSUED 644 AM CDT MON MAY 30 2011/

AVIATION...
MAIN WX ELEMENT TODAY WILL BE THE WIND. THE DRYLINE WILL MOVE E OF
ALL TAF SITES TODAY. A RATHER TIGHT PRESSURE GRADIENT WILL EXIST
TODAY...WHICH WILL LEAD TO A RAPID INCREASE IN WINDS LATER THIS
MORNING...CONTINUING THRU THE AFTERNOON HOURS BEFORE DIMINISHING
AFTER SUNSET THIS EVENING. HAVE ISSUED AN AVIATION WEATHER WARNING
FOR KAMA TO ACCOUNT FOR EXPECTED WINDS TODAY. LITTLE TO NO CLOUD
COVER ANTICIPATED THIS FCST CYCLE.

ANDRADE

PREV DISCUSSION... /ISSUED 350 AM CDT MON MAY 30 2011/

DISCUSSION...
SAME SONG...DIFFERENT VERSE WITH MORE HOT...DRY...AND WINDY
CONDITIONS EXPECTED AGAIN TODAY. THE UPPER LEVEL LOW CURRENTLY OVER
THE GREAT BASIN REGION...CONTINUES TO LIFT NORTHEAST. EVEN THOUGH IT
IS RELATIVELY FAR FROM THE HIGH PLAINS...THERE ARE STILL LARGE HEIGHT
GRADIENTS IN THE LOW...MID...AND UPPER LEVELS. THIS COMBINED WITH THE
SURFACE LOW STILL IN EASTERN CO AND WESTERN KS...LEADING TO A LARGE
PRESSURE GRADIENT...WILL MEAN MORE WINDY CONDITIONS. TODAY WILL START
OUT MUCH LIKE YESTERDAY. THE DRYLINE WILL RACE EASTWARD. THOUGH THE
GFS IS SHOWING THE DRYLINE STALLING OVER THE CENTRAL PANHANDLES.
HOWEVER...WITH SIMILAR CONDITIONS TO YESTERDAY...SEE LITTLE REASON TO
CHANGE THE GOING FORECAST OF THE DRYLINE NOT STALLING UNTIL OFF THE
CAPROCK. THOUGH THERE ARE MOSTLY HEIGHT RISES ACROSS THE REGION
TODAY...AND THE PRESSURE GRADIENT WILL BE DECREASING IN THE MAIN
TROUGH AXIS...WINDS WILL STILL BE VERY STRONG ACROSS THE REGION. HAVE
THE LEAST AMOUNT OF CONFIDENCE THAT THE SOUTHWESTERN TX PANHANDLE
WILL REACH WIND ADVISORY CONDITIONS...BUT AS CLOSE AS THE WINDS COULD
BE...WILL INCLUDE ALL OF THE PANHANDLES IN A WIND ADVISORY. THE PACIFIC
COLD FRONT SHOULD ARRIVE THIS EVENING INTO EARLY TOMORROW MORNING.

UPPER LEVEL RIDGE SHOULD BUILD OVER THE SOUTHEASTERN U.S. BY
WEDNESDAY...LEAVING THE SOUTHERN HIGH PLAINS IN SOUTHWESTERLY FLOW.
THIS SHOULD ONLY HELP TO REINFORCE THE SURFACE LOW ON THE LEE SIDE OF
THE ROCKIES...PROVIDING THE SET UP FOR MORE BREEZY DAYS MID WEEK INTO
THE WEEKEND. THOUGH THE GFS CONTINUES TO SHOW SOME QPF OVER THE
REGION THURSDAY AND FRIDAY...SEE LITTLE IN THE WAY OF MID AND UPPER
LEVEL SYNOPTIC SCALE LIFT TO SUPPORT ANY PRECIPITATION
DEVELOPMENT...THUS HAVE KEPT THE FORECAST DRY. ALSO WENT WITH
TEMPERATURES WELL ABOVE GFS GUIDANCE THROUGH THIS PERIOD AS LOW LEVEL
SOUTHWESTERLY FLOW AND HEIGHT RISES SHOULD PROVIDE OPTIMAL CONDITIONS
FOR DEEP MIXING LEADING TO VERY WARM WEATHER. LITTLE AGREEMENT
BETWEEN THE GFS AND ECMWF BEYOND SATURDAY MAINLY RELATING TO THE
EVOLUTION OF AN UPPER LEVEL LOW IN THE SOUTHWESTERN U.S..
THUS...STAYED CLOSE TO THE PREVIOUS FORECAST.

JOHNSON

FIRE WEATHER...
ONE MORE DAY OF CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER
CONDITIONS IS EXPECTED BEFORE A PACIFIC FRONT MOVES THROUGH THE
PANHANDLE LATE TODAY...BRINGING A MUCH NEEDED...ALBEIT BRIEF...COOL
DOWN. VERY DRY CONDITIONS...WITH RELATIVE HUMIDITY VALUES BETWEEN 5
AND 15 PERCENT...ARE EXPECTED WEST OF THE DRYLINE WHICH SHOULD MOVE
THROUGH ALMOST ALL OF THE PANHANDLES WITH THE EXCEPTION OF THE FAR
EASTERN PANHANDLES. EAST OF THE DRYLINE...SOUTHEASTERLY WINDS OF 25
TO 35 MPH WILL BE POSSIBLE. WEST OF THE DRYLINE SOUTHWESTERLY WINDS
OF 25 TO 35 MPH ARE EXPECTED. WHEN THE FRONT MOVES THROUGH THE
PANHANDLES THIS EVENING INTO EARLY TOMORROW MORNING...WINDS WILL
SHIFT AGAIN TO NORTHWESTERLY...BUT SHOULD BE LIGHTER...10 TO 20 MPH.
COOLER WEATHER A LIGHT WINDS WILL PRECLUDE ANY ELEVATED OR CRITICAL
FIRE WEATHER CONDITIONS ON TUESDAY. A RIDGE WILL BUILD INTO THE
REGION BY MID WEEK...WHILE CRITICALLY DRY CONDITIONS ARE NOT EXPECTED
AT THIS TIME...BREEZY CONDITIONS WILL BE POSSIBLE WEDNESDAY THROUGH
SATURDAY.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
     GRAY...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
     OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

11/17
Hazardous weather outlook, May 30, 3:51 AM CST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
451 AM CDT MON MAY 30 2011

OKZ001>003-TXZ001>020-302100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
451 AM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THE COMBINATION OF SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH
HIGHER GUSTS...MINIMUM RELATIVE HUMIDITY VALUES OF 5 TO 15 PERCENT...
AND VERY DRY GRASSES WILL RESULT IN CRITICAL TO EXTREMELY CRITICAL
FIRE WEATHER CONDITIONS TODAY AND THIS EVENING ACROSS THE OKLAHOMA
PANHANDLE AND ALL BUT THE EXTREME EASTERN TEXAS PANHANDLE. A RED FLAG
WARNING REMAINS IN EFFECT FOR THIS AREA FROM 10 AM THIS MORNING UNTIL
10 PM THIS EVENING. IN ADDITION...A WIND ADVISORY IS ALSO IN EFFECT
FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES FROM 7 AM THIS MORNING
UNTIL 10 PM THIS EVENING DUE TO THE STRONG WINDS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS THE EASTERN THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES. IF
STORMS FORM...THEY WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE TUESDAY ACROSS
WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT ACROSS ALL OF
THE OKLAHOMA AND TEXAS PANHANDLES...AND OVER WESTERN SECTIONS OF THE
PANHANDLES WEDNESDAY NIGHT. ANY STORMS THAT DEVELOP ARE EXPECTED TO
REMAIN JUST BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT
AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON OR EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS TODAY...AND
ELEVATED FIRE WEATHER CONDITIONS TUESDAY.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cimarron

When
May 30, 2:00 PM CST to 2:02 PM CST
Where
Cimarron forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Cimarron

When
May 30, 3:35 PM CST to 3:37 PM CST
Where
Cimarron forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313035, 313036.